Winter Storm, Madison
- When
- April 13, 5:00 PM MST to April 14, 5:00 PM MST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
Ten inches of snow fell at Big Sky 4WNW (elevation 10000 feet).
A Pacific storm system brough heavy snow to portions of Madison County. The heaviest snow fell mainly at elevations above 6000 feet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific storm system brough heavy snow to portions of Madison County. The heaviest snow fell mainly at elevations above 6000 feet. Up to 10 inches was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 13, 5:00 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 600 PM MDT WED APR 13 2011 .DISCUSSION... WEDNESDAY THROUGH FRIDAY...THE LOW PRESSURE TROUGH WILL CONTINUE TO MOVE ACROSS THE REGION AND MODELS REMAIN IN DECENT AGREEMENT FORECASTING THE TIMING OF THE ASSOCIATED COLD FRONT ACROSS THE AREA. SOME CONVECTION IS OCCURRING AHEAD OF THE TROUGH IN IDAHO AND WILL LIKELY SPREAD NORTH ACROSS THE BORDER INTO SOUTHWEST MONTANA. HOWEVER MODELS ARE NOT IN GOOD AGREEMENT ABOUT THE LOCATION AND AMOUNTS OF PRECIPITATION ESPECIALLY ACROSS SOUTHWEST MONTANA. WILL CONTINUE TO MONITOR THE SITUATION AS IT DEVELOPS. TEMPERATURES ASSOCIATED WITH THIS COLD FRONT WILL DETERMINE WHAT PRECIPITATION WILL FALL. WITH SURFACE VALUES NEAR THE FREEZING POINT THERE IS A LOW CONFIDENCE IN THE TOTAL AMOUNT OF SNOWFALL EXPECTED FROM THIS SYSTEM. WILL CONTINUE TO KEEP THE CURRENT HIGHLITES AS IS...DUE TO UNCERTAINTY IN THE PRECIPITATION TYPE. THE SYSTEM WILL BE RELATIVELY QUICK MOVING WITH TEMPERATURES QUICKLY REBOUNDING WITH GUSTY WEST WINDS WARMING US BACK UP BY FRIDAY. SUK FRIDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN DECENT AGREEMENT WITH THEIR SOLUTIONS FOR AT LEAST THE BEGINNING OF THIS PERIOD...BUT IT IS OVERALL A MORE UNSETTLED AND COOLER PATTERN THAN THE MODELS INDICATED LAST NIGHT. A WEST-NORTHWEST FLOW ALOFT WILL LINGER OVER THE TFX CWA FRIDAY NIGHT THROUGH MONDAY. A CANADIAN COLD FRONT WILL ALSO MOVE SOUTH INTO THE AREA FRIDAY NIGHT INTO SATURDAY AND REMAIN SOMEWHAT STATIONARY IN A SOUTHEAST TO NORTHWEST ORIENTATION OVER MONTANA. THIS WILL KEEP A GOOD CHANCE OF SHOWERS OVER THE AREA THROUGH MONDAY...ESPECIALLY OVER THE MOUNTAINS. TEMPERATURES WILL COOL FROM NEAR TO SLIGHTLY ABOVE NORMAL ON SATURDAY TO 5 TO 10 DEGREES BELOW NORMAL BY MONDAY AS THE COOLER CANADIAN AIR GRADUALLY SPILLS INTO THE AREA. A COUPLE OF SHORTWAVE TROUGHS OF LOWER PRESSURE WILL THEN MOVE THROUGH THE AREA MONDAY NIGHT AND TUESDAY NIGHT...RESPECTIVELY. HOWEVER...WEAK SHORTWAVE RIDGES OF HIGHER PRESSURE WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY. THE OVERALL EFFECT OF THIS PATTERN WILL BE TO KEEP A CHANCE OF MAINLY MOUNTAIN SHOWERS ACROSS THE AREA...BUT TEMPERATURES WILL WARM CLOSER TO NORMAL DURING THE DAYTIME. COULSTON && .AVIATION... UPDATED 0000Z. CONDITIONS WILL CONTINUE TO SLOWLY DETERIORATE THIS EVENING AND ISOLATED SHOWERS ARE POSSIBLE ACROSS MUCH OF THE REGION FOR THE EARLY PART OF THE EVENING. THERE IS ALSO A CHANCE OF AN ISOLATED THUNDERSTORM ACROSS SOUTHWEST MONTANA AS SOME LIGHTING IS CURRENTLY BEING SEEN IN IDAHO. A LOW PRESSURE TROF WILL APPROACH THE ROCKIES FROM THE WEST THIS THIS EVENING. PRECIPITATION ASSOCIATED WITH THIS TROF WILL MOVE INTO THE REGION DURING LATER THIS EVENING MOVING INTO EASTERN MONTANA THURSDAY. WIDESPREAD IFR CONDS ARE EXPECTED OVER NIGHT TONIGHT AS CEILINGS AND VISIBILITIES BOTH DROP AS SNOW DEVELOPS. WINDS WILL ALSO SHIFT RATHER QUICKLY FROM SOUTHEASTERLY TO WESTERLY WITH PASSAGE OF THE ASSOCIATED FRONT. CONDITIONS WILL BEGIN TO IMPROVE FROM THE WEST TOMORROW MORNING WITH SKIES BREAKING OUT SOME DURING THE LATER AFTERNOON AND EARLY EVENING. && .HYDROLOGY... A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION TONIGHT BRINGING WIDESPREAD PRECIPITATION TO THE AREA. SNOWMELT WILL ALSO CONTINUE ALTHOUGH TEMPERATURES WILL REMAIN BELOW NORMAL. LATEST RIVER FORECAST PROJECTS THAT THE MILK RIVER AT HARLEM WILL RISE ABOVE FLOOD STAGE THURSDAY MORNING AND A FLOOD WARNING IS IN EFFECT. HILL AND BLAINE COUNTY OFFICIALS REPORT THAT SEVERAL STREAMS AND CREEKS HAVE OVERFLOWED THEIR BANKS. LOW LAND FLOODING HAS BEEN REPORTED...AS WELL AS FLOODING OF SOME ROADS. AREAL FLOOD ADVISORIES FOR THESE COUNTIES REMAIN IN EFFECT THROUGH NEXT TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 33 46 32 51 / 90 50 10 20 CTB 30 45 30 47 / 90 50 10 20 HLN 32 47 32 52 / 90 40 20 20 BZN 28 45 28 51 / 100 50 20 20 WEY 22 32 17 36 / 90 60 20 40 DLN 25 43 27 49 / 90 40 20 20 HVR 34 49 31 52 / 60 90 20 20 LWT 30 42 28 48 / 70 80 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT THURSDAY FOR ELEVATIONS BELOW 6500 FEET FOR BEAVERHEAD... BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK... GALLATIN...JEFFERSON...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT THURSDAY FOR ELEVATIONS ABOVE 6500 FEET FOR BEAVERHEAD...BROADWATER... CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...GALLATIN... JEFFERSON...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT... SOUTHERN ROCKY MOUNTAIN FRONT. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT THURSDAY BLAINE...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA... EASTERN TETON...FERGUS...HILL...JUDITH BASIN...LIBERTY...TOOLE. FLOOD WARNING FOR THE MILK RIVER NEAR HARLEM WILL CONTINUE IN EFFECT UNTIL FURTHER NOTICE. AREAL FLOOD ADVISORY UNTIL 9 AM MDT SATURDAY HILL. AREAL FLOOD ADVISORY UNTIL 3 PM MDT SATURDAY BLAINE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 554 AM MDT WED APR 13 2011 MTZ008-009-012-014-015-048-052>055-141200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 554 AM MDT WED APR 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6500 FEET IS IN EFFECT BEGINNING AT 6 PM THIS EVENING. A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS BELOW 6500 FEET IS IN EFFECT AT 6 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 6500 FEET IS IN EFFECT UNTIL NOON MDT THURSDAY. THE WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS BELOW 6500 FEET IS IN EFFECT UNTIL NOON MDT THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR THURSDAY. REPORTS OF SNOWFALL...OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ010-011-013-044>047-049>051-141200- EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA- BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- 554 AM MDT WED APR 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING CONTINUES FOR THE MILK RIVER AT HARLEM IN BLAINE COUNTY. A FLOOD ADVISORY ALSO CONTINUES IN EFFECT FOR HILL AND BLAINE COUNTIES. A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING AT MIDNIGHT MDT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 6 PM MDT THURSDAY. THE FLOOD WARNING CONTINUES FOR THE MILK RIVER AT HARLEM IN BLAINE COUNTY. FLOOD ADVISORIES CONTINUE IN EFFECT THROUGH SATURDAY AFTERNOON FOR HILL AND BLAINE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR THURSDAY. REPORTS OF SNOWFALL...OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.
1 winter storm. Local standard time, as filed.
Ten inches of snow fell at Big Sky 4WNW (elevation 10000 feet).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299721.